×

zbMATH — the first resource for mathematics

Elliptic eigenvalue problems with large drift and applications to nonlinear propagation phenomena. (English) Zbl 1123.35033
Authors’ summary: This paper is concerned with the asymptotic behaviour of the principal eigenvalue of some linear elliptic equations in the limit of high first-order coefficients. Roughly speaking, one of the main results says that the principal eigenvalue, with Dirichlet boundary conditions, is bounded as the amplitude of the coefficients of the first-order derivatives goes to infinity if and only if the associated dynamical system has a first integral, and the limiting eigenvalue is then determined through the minimization of the Dirichlet functional over all first integrals. A parabolic version of these results, as well as other results for more general equations, are given. Some of the main consequences concern the influence of high advection or drift on the speed of propagation of pulsating travelling fronts.

MSC:
35P15 Estimates of eigenvalues in context of PDEs
35P20 Asymptotic distributions of eigenvalues in context of PDEs
35J25 Boundary value problems for second-order elliptic equations
35K55 Nonlinear parabolic equations
35K57 Reaction-diffusion equations
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Aronson, D.G., Weinberger, H.F.: Multidimensional nonlinear diffusions arising in population genetics. Adv. Math. 30, 33-76 (1978) · Zbl 0407.92014 · doi:10.1016/0001-8708(78)90130-5
[2] Audoly, B., Berestycki, H., Pomeau, Y.: Réaction-diffusion en écoulement stationnaire rapide. C. R. Acad. Sci. Paris 328 II, 255-262 (2000) · Zbl 0992.76097
[3] Berestycki, H.: The influence of advection on the propagation of fronts in reaction-diffusion equations. In: Nonlinear PDE?s in Condensed Matter and Reactive Flows. H. Berestycki, Y. Pomeau (eds), Dordrecht Kluwer Academic Publ., 2002 · Zbl 1073.35113
[4] Berestycki, H., Hamel, F.: Front propagation in periodic excitable media. Commun. Pure Appl. Math. 55, 949-1032 (2002) · Zbl 1024.37054 · doi:10.1002/cpa.3022
[5] Berestycki, H., Hamel, F., Nadirashvili, N.: The speed of propagation for KPP type problems. I-Periodic framework, J. Europ. Math. Soc., in press · Zbl 1142.35464
[6] Berestycki, H., Larrouturou, Lions, P.-L.: Multidimensional traveling-wave solutions of a flame propagation model. Arch. Rat. Mech. Anal. 111, 33-49 (1990) · Zbl 0711.35066 · doi:10.1007/BF00375699
[7] Berestycki, H., Nirenberg, L.: Travelling fronts in cylinders. Ann. Inst. H. Poincaré, Analyse Non Linéaire 9, 497-572 (1992) · Zbl 0799.35073
[8] Berestycki, H., Nirenberg, L., Varadhan, S.R.S.: The principal eigenvalue and maximum principle for second order elliptic operators in general domains. Commun. Pure Appl. Math. 47, 47-92 (1994) · Zbl 0806.35129 · doi:10.1002/cpa.3160470105
[9] Capdeboscq, Y.: Homogenization of a neutronic critical diffusion problem with drift. Proc. Royal Soc. Edinburgh 132 A, 567-594 (2002) · Zbl 1066.82530 · doi:10.1017/S0308210500001785
[10] Conca, C., Vanninathan, M.: Homogenization of periodic structures via Bloch decomposition. SIAM J. Appl. Math. 57, 1639-1659 (1997) · Zbl 0990.35019 · doi:10.1137/S0036139995294743
[11] Constantin, P., Kiselev, A., Oberman, A., Ryzhik, L.: Bulk burning rate in passive-reactive diffusion. Arch. Ration. Mech. Anal. 154, 53-91 (2000) · Zbl 0979.76093 · doi:10.1007/s002050000090
[12] Constantin, P., Kiselev, A., Ryzhik, L.: Quenching of flames by fluid advection. Commun. Pure Appl. Math. 54, 1320-1342 (2001) · Zbl 1032.35087 · doi:10.1002/cpa.3000
[13] Devinatz, A., Ellis, R., Friedman, A.: The asymptotic behaviour of the first real eigenvalue of the second-order elliptic operator with a small parameter in the higher derivatives, II. Indiana Univ. Math. J. 991-1011 (1973/74)
[14] Fannjiang, A., Papanicolaou, G.: Convection enhanced diffusion for periodic flows. SIAM J. Appl. Math. 54, 333-408 (1994) · Zbl 0796.76084 · doi:10.1137/S0036139992236785
[15] Fife, P.C.: Mathematical aspects of reacting and diffusing systems. Lecture Notes in Biomathematics 28, Berlin-Heidelberg, Newb York: Springer Verlag, 1979 · Zbl 0403.92004
[16] Fisher, R.A.: The advance of advantageous genes. Ann. Eugenics 7, 335-369 (1937) · JFM 63.1111.04
[17] Fleming, W.H., Sheu, S.-J.: Asymptotics for the principal eigenvalue and eigenfunction of a nearly first-order operator with large potential. Ann. Probab. 25, 1953-1994 (1997) · Zbl 0901.60033 · doi:10.1214/aop/1023481117
[18] Freidlin, M.: Functional integration and partial differential equations. Ann. of Math. Studies, Princeton, NJ: Princeton University Press, 1985 · Zbl 0568.60057
[19] Freidlin, M.: Wave front propagation for KPP type equations. Surveys in Appl. Math. 2, New York: Plenum, 1995, pp. 1-62 · Zbl 0848.60065
[20] Friedman, A.: The asymptotic behaviour of the first real eigenvalue of a second order elliptic operator with a small parameter in the highest derivatives. Indiana Univ. Math. J. 22, 1005-1015 (1973) · Zbl 0253.35063 · doi:10.1512/iumj.1973.22.22084
[21] Gärtner, J., Freidlin, M.: On the propagation of concentration waves in periodic and random media. Sov. Math. Dokl. 20, 1282-1286 (1979) · Zbl 0447.60060
[22] Hamel, F.: Formules min-max pour les vitesses d?ondes progressives multidimensionnelles. Ann. Fac. Sci. Toulouse 8, 259-280 (1999) · Zbl 0956.35041
[23] Heinze, S.: Homogenization of flame fronts. Preprint IWR, Heidelberg, 1993 · Zbl 0800.90639
[24] Heinze, S.: Wave solutions for reaction-diffusion systems in perforated domains. Z. Anal. Anwen- dungen 20, 661-670 (2001) · Zbl 0986.35051
[25] Heinze, S.: The speed of travelling waves for convective reaction-diffusion equations. Preprint MPI, Leipzig, 2001 · Zbl 0986.35051
[26] Heinze, S., Papanicolaou, G., Stevens, A.: Variational principles for propagation speeds in in homogeneous media. SIAM J. Appl. Math. 62, 129-148 (2001) · Zbl 0995.35031 · doi:10.1137/S0036139999361148
[27] Holland, C.J.: A minimum principle for the principal eigenvalue for second-order linear elliptic equations with natural boundary conditions. Commun. Pure Appl. Math. 31, 509-519 (1978) · Zbl 0388.35053 · doi:10.1002/cpa.3160310406
[28] Hudson, W., Zinner, B.: Existence of travelling waves for reaction-diffusion equations of Fisher type in periodic media. In: Boundary Value Problems for Functional-Differential Equations. J. Henderson (ed.), World Scientific, 1995, pp. 187-199 · Zbl 0846.35062
[29] Kanel?, Ya.I.: Certain problems of burning-theory equations. Sov. Math. Dokl. 2, 48-51 (1961) · Zbl 0138.35103
[30] Kiselev, A., Ryzhik, L.: Enhancement of the traveling front speeds in reaction-diffusion equations with advection. Ann. Inst. H. Poincaré, Analyse Non Linéaire 18, 309-358 (2001) · Zbl 1002.35069 · doi:10.1016/S0294-1449(01)00068-3
[31] Kolmogorov, A.N., Petrovsky, I.G., Piskunov, N.S.: Étude de l?équation de la diffusion avec croissance de la quantité de matière et son application à un problème biologique. Bulletin Université d?État à Moscou (Bjul. Moskowskogo Gos. Univ.), Série internationale A 1, 1-26 (1937)
[32] Majda, A.J., Souganidis, P.E.: Large scale front dynamics for turbulent reaction-diffusion equations with separated velocity scales. Nonlinearity 7, 1-30 (1994) · Zbl 0839.76093 · doi:10.1088/0951-7715/7/1/001
[33] Shigesada, N., Kawasaki, K., Teramoto, E.: Spatial segregation of interacting species. J. Theoret. Biol. 79, 83-99 (1979) · doi:10.1016/0022-5193(79)90258-3
[34] Volpert, A.I., Volpert, V.A., Volpert, V.A.: Traveling wave solutions of parabolic systems. Translations of Math. Monographs 140, Providence, RI: Am. Math. Soc. 1994 · Zbl 0805.35143
[35] Xin, X.: Existence of planar flame fronts in convective-diffusive periodic media. Arch. Ration. Mech. Anal. 121, 205-233 (1992) · Zbl 0764.76074 · doi:10.1007/BF00410613
[36] Xin, J.X.: Analysis and modeling of front propagation in heterogeneous media. SIAM Review 42, 161-230 (2000) · Zbl 0951.35060 · doi:10.1137/S0036144599364296
[37] Wentzell, A.D.: On the asymptotic behaviour of the first eigenvalue of a second-order differential operator with small parameter in higher derivatives. Theory Probab. Appl. 20, 599-602 (1975) · Zbl 0364.35046
[38] Wentzell, A.D., Freidlin, M.: Random perturbations of dynamical systems. Grund. Math. Wissen- schaften, Second ed., New York: Springer, 1998 · Zbl 0922.60006
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.